Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 9, 2017, 6:17 PM CDT for Cochran County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2017, 6:17 PM CDT (23:17 UTC)
- Expired
- May 9, 2017, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cochran County, TX
The radar
The Lubbock radar (KLBB), 104 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:23 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
398
WUUS54 KLUB 092317
SVRLUB
TXC079-100000-
/O.NEW.KLUB.SV.W.0072.170509T2317Z-170510T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
617 PM CDT TUE MAY 9 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northwestern Cochran County in northwestern Texas...
* Until 700 PM CDT
* At 616 PM CDT, a severe thunderstorm was located near Bledsoe,
moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs...siding...windows and vehicles. Expect
wind damage to roofs...siding and trees.
* Locations impacted include...
Morton and Bledsoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.
LAT...LON 3349 10305 3382 10304 3382 10265 3353 10289
TIME...MOT...LOC 2316Z 208DEG 22KT 3356 10305
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
MCZ2 follow-up statements
735
WWUS54 KLUB 092332
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
632 PM CDT TUE MAY 9 2017
TXC079-100000-
/O.CON.KLUB.SV.W.0072.000000T0000Z-170510T0000Z/
Cochran TX-
632 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN COCHRAN COUNTY...
At 629 PM CDT, a severe thunderstorm was located over Bledsoe,
moving northeast at 15 mph. Storm spotters are observing
a rotating wall cloud with this storm near Bledsoe.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs...siding...windows and vehicles. Expect
wind damage to roofs...siding and trees.
Locations impacted include...
Morton and Bledsoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.
LAT...LON 3382 10304 3382 10265 3355 10292 3354 10305
TIME...MOT...LOC 2329Z 213DEG 15KT 3362 10300
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
MCZ400
WWUS54 KLUB 092338
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
638 PM CDT TUE MAY 9 2017
TXC079-100000-
/O.CON.KLUB.SV.W.0072.000000T0000Z-170510T0000Z/
Cochran TX-
638 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN COCHRAN COUNTY...
At 637 PM CDT, a dangerous severe thunderstorm was located near
Bledsoe, moving northeast at 25 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs...siding...windows and vehicles. Expect
wind damage to roofs...siding and trees.
Locations impacted include...
Morton and Bledsoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.
LAT...LON 3382 10304 3382 10265 3360 10289 3358 10305
TIME...MOT...LOC 2337Z 208DEG 22KT 3367 10297
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
MCZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:16 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 9, 3:16 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Lubbock TX 316 PM CDT Tue May 9 2017 .DISCUSSION... Severe weather and potential for heavy rain punctuate the near term today. The stationary upper low that has been over Baja California and the Sea of Cortez the last 36 hours or more finally appears to be picking up some eastward momentum. Diffluent flow has been supporting terrain-induced convection across northern New Mexico through the day. Thunderstorms have begun to fire further south down the spine of the Sacramentos and Guadalupes. However, steering flow remains pretty much oriented south to north, so for a while at least this activity should stay to our west. We will be looking for the potential for convection to build southeastward from Pecos River valley of southeast New Mexico along an axis of differential heating that has occurred on the interface of the mostly clear sky to the southwest with the stratus that has been in place through the day across the South Plains. It is that development that would have a better chance of impacting the western South Plains early in the period. Secondarily would be any supercells that are able to form across southeastern New Mexico. Progged Bunkers right-moving supercell motion is to the northeast at 30-35 kts. A tornado potential will exist with the backed winds across the South Plains. Later tonight will see the potential for another round of storms, probably more widespread than the evening round as the parent upper low ejects across northern Sonora toward southeastern Arizona. That piece may be what is appearing on water vapor imagery across western New Mexico to northern Chihuahua southwest of El Paso. Will maintain likely PoPs across roughly two-thirds of the forecast area overnight. Finally, precipitable water near an inch and a quarter and the potential for training with the nearly south-to-north flow aloft that backs a bit with time support the potenial for heavy rain. Will monitor for the potential for a Flash Flood watch through the evening. The middle part of the forecast period still looks to be dominated by a tranisent upper level ridge. Temperatures early in this phase on Thursday and Friday will be in a post-frontal cool air mass while Saturday will see warmer temperatures fueled by a return of south winds and low level warm advection. This then leads to the latter part of the forecast period and the potential for a somewhat active sloshing dryline phase Sunday through Tuesday. Cyclonic flow over the western CONUS helps support this idea. This period is still too far out to work out the details (such as a short wave trough that may eject across the central High Plains Monday-ish) and have basically run with a slight chance wording that favors the eastern half of the forecast area each day. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 07
Hazardous weather outlook, May 9, 11:30 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1130 AM CDT Tue May 9 2017 TXZ021>044-101630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1130 AM CDT Tue May 9 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected to develop across the western South Plains mainly after 4 PM. This activity will increase in coverage as it spreads eastward over the remainder of the Caprock and into southeast Texas Panhandle and Rolling Plains this evening through the overnight hours. Supercell storms early on may develop into clusters after sunset, with a squall line potentially racing eastward across much of the outlook area late tonight. The most intense storms will be capable of producing baseball size hail, wind gusts to 75 mph, a few tornadoes and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The risk of scattered severe thunderstorms may persist across the southeast Texas Panhandle into parts of the Rolling Plains on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this afternoon into tonight.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:56 PM CDT | Tornado Warning | LUB | Bailey, Cochran | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.